Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 391, NWS Morristown, TN

September 3, 2011Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 3, 2011, 5:28 PM EDT for Loudon County, Monroe County, Tennessee. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 5:28 PM EDT (21:28 UTC)
Expired
Sep 3, 2011, 6:30 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:30 PM EDTTSTM WND DMGGreenback, TNSEVERAL TREES DOWN
Sep 3, 6:00 PM EDTTSTM WND DMGLenoir City, TNSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS54 KMRX 032128
SVRMRX
TNC105-123-032230-
/O.NEW.KMRX.SV.W.0391.110903T2128Z-110903T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  NORTHERN MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 630 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHEAST OF   
MADISONVILLE... AND WAS MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENOIR CITY AROUND 625 PM EDT.
  LOUDON AROUND 630 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
GREENBACK...VONORE AND PHILADELPHIA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3569 8449 3587 8427 3579 8417 3577 8418
      3576 8415 3574 8417 3571 8417 3565 8413
      3560 8418 3558 8413 3559 8411 3557 8410
      3550 8417
TIME...MOT...LOC 2127Z 130DEG 11KT 3562 8416

$$

DMG
1 follow-up statement
698 
WWUS54 KMRX 032203
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT SAT SEP 3 2011

TNC123-032212-
/O.CAN.KMRX.SV.W.0391.000000T0000Z-110903T2230Z/
MONROE TN-
603 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY IS 
CANCELLED...

THE STORM HAS EXITED THE COUNTY.

&&

LAT...LON 3567 8432 3569 8449 3587 8427 3579 8417
      3577 8418 3576 8415 3574 8417 3571 8417
      3568 8421 3565 8428
TIME...MOT...LOC 2202Z 130DEG 11KT 3569 8426

$$

TNC105-032230-
/O.CON.KMRX.SV.W.0391.000000T0000Z-110903T2230Z/
LOUDON TN-
603 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR LOUDON COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR LENOIR CITY...WHICH WAS MOVING 
NORTHWEST AT 15 MPH.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE 
PHILADELPHIA.

LAT...LON 3567 8432 3569 8449 3587 8427 3579 8417
      3577 8418 3576 8415 3574 8417 3571 8417
      3568 8421 3565 8428
TIME...MOT...LOC 2202Z 130DEG 11KT 3569 8426

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:35 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 3, 2:35 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SAT SEP 3 2011

.SHORT TERM...(TONIGHT AND SUNDAY)...MODELS IN DECENT AGREEMENT
EARLY ON...BUT BEGIN TO DIVERGE BY SUNDAY AS GFS MUCH QUICKER
BRINGING MOISTURE/SIGNIFICANT PRECIP INTO THE AREA. CONVECTION THIS
EVENING EXPECTED TO DISSIPATE...THEN WILL GO DRY REMAINDER OF
NIGHT.  UPPER TROUGH AND COLD FRONT APPROACHING SUNDAY...AND
MOISTURE FROM TS "LEE" WILL BE PULLED UP AHEAD OF APPROACHING
FRONT.  THIS WILL LEAD TO AN INCREASE IN CLOUDS...AND WILL CARRY
CHANCE POPS ALL ZONES BY SUNDAY AFTERNOON.  MAV TEMPS GENERALLY LOOK
REASONABLE FOR TONIGHT...ALTHOUGH WILL TWEAK MAX TEMPS UP A BIT FOR
SUNDAY SINCE THINK GFS IS A BIT QUICK BRINGING PRECIP INTO THE
AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...STILL QUITE A BIT OF
UNCERTAINTY REGARDING UPCOMING SIGNIFICANT PRECIP EVENT STARTING
SUNDAY NIGHT AS MODELS CONTINUE TO EXHIBIT POOR RUN-TO-RUN
CONSISTENCY AND GENERAL DISAGREEMENT ON THE ONSET TIMING...MAXIMUM
PRECIPITATION AXIS AND EVENT DURATION. THERE IS GENERAL AGREEMENT
HOWEVER OF EVENT TOTAL RAINFALL AMOUNTS OF BETWEEN THREE AND FOUR
INCHES GENERALLY FOR OUR FORECAST AREA WITH LOCALLY HIGHER AMOUNTS
ESPECIALLY IN THE SOUTHERN TIER. WILL CONTINUE ESF HIGHLIGHTING
POTENTIAL EVENT. DUE TO THIS UNCERTAINTY...HAVE NOT MADE ANY
SIGNIFICANT CHANGES TO PRECEDING GRIDS/FORECAST PACKAGE OTHER THAN
TO BUMP UP POPS FOR SUNDAY NIGHT AND MONDAY AS IT APPEARS WIDESPREAD
PRECIP WILL OCCUR DURING THESE PERIODS. APPEARS MONDAY PERIOD WILL
LIKELY EXPERIENCE THE BEST RAINFALL RATES AND ACCUMULATIONS. KEPT
LAST FEW PERIODS OF LONG TERM DRY FOR NOW. FOR TEMPS...GENERALLY
FOLLOWED MAV/MEX GUIDANCE CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  86  70  78  64 /  20  50  90 100  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  88  69  77  62 /  20  40  90 100  70
OAK RIDGE, TN                       71  88  68  74  62 /  20  40  90  90  70
TRI CITIES AIRPORT, TN              66  88  66  75  61 /  30  30  80  90  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Sep 3, 3:37 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT SAT SEP 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 AM EDT SAT SEP 3 2011 /237 AM CDT SAT SEP 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

REMNANTS OF A TROPICAL STORM LEE CURRENTLY IN THE NORTHERN GULF OF
MEXICO WILL MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS LATE SUNDAY THROUGH TUESDAY AND COLLIDE WITH
A FRONTAL BOUNDARY OVER THE AREA. DEPENDING OF THE EXACT TRACK OF
THIS SYSTEM AND ASSOCIATED MOISTURE...THUNDERSTORMS WITH HEAVY
RAINFALL ARE POSSIBLE...WHICH COULD PRODUCE EXTENSIVE FLASH
FLOODING.

THERE IS A GREAT DEAL OF UNCERTAINTY OF THE EXACT PATH OF
THIS SYSTEM...SO PLEASE STAY TUNED TO FURTHER UPDATES TO THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WILL MONITOR THE SYSTEM
FOR EARLY NEXT WEEK.

In the hours before

Special weather statement, Sep 3, 2:32 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SAT SEP 3 2011

VAZ006-008-031915-
RUSSELL VA-WASHINGTON VA-
232 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 315 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALTVILLE...MOVING WEST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...LEBANON...
CLEVELAND...EMORY-MEADOW VIEW...ROSEDALE...HONAKER...LINDELL...
HILANDER PARK...HOLSTON AND HANSONVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Sep 3, 3:18 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT SAT SEP 3 2011

VAZ006-008-032015-
RUSSELL VA-WASHINGTON VA-
318 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 415 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEBANON...MOVING SOUTHWEST AT 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL VA...
HANSONVILLE...CASTLEWOOD...BENHAMS AND COLLINGWOOD.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Sep 3, 3:42 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT SEP 3 2011

TNZ040>043-032030-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
342 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
430 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF HOT SPRINGS...OR 12 MILES SOUTH
OF GREENEVILLE...MOVING WEST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT...
PARROTTSVILLE...CEDAR CREEK...CANEY BRANCH AND DEL RIO.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Sep 3, 4:19 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT SAT SEP 3 2011

VAZ005-006-032115-
RUSSELL VA-SCOTT VA-
419 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN RUSSELL
COUNTIES UNTIL 515 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF GATE CITY...WHICH WAS
MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Sep 3, 4:34 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SAT SEP 3 2011

TNZ016-017-042-044-032130-
HAWKINS TN-NORTHWEST GREENE TN-SULLIVAN TN-WASHINGTON TN-
434 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HAWKINS...WASHINGTON AND
SULLIVAN COUNTIES UNTIL 530 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR KINGSPORT AND GRAY...WHICH
WERE MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:30 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan45 min
Sep 3, 4:42 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington63 min
Sep 3, 5:05 PM EDTAreal Flood AdvisoryMRXMonroe115 min
Sep 3, 5:07 PM EDTSevere Thunderstorm WarningMRXBlount53 min
Sep 3, 6:13 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier62 min
Sep 3, 6:50 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton55 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.